Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 10, NWS Reno, NV

March 28, 20237 counties in Nevada; Modoc County, California

NWS Reno, NV issued this wind advisory at Mar 28, 2023, 2:56 AM PDT for 7 counties in Nevada; Modoc County, California. It took effect at Mar 28, 2023, 8:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2023, 2:56 AM PDT (09:56 UTC)
In effect from
Mar 28, 2023, 8:00 AM PDT
Expired
Mar 29, 2023, 2:00 AM PDT
In force
18 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 19 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS75 KREV 280956
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
256 AM PDT Tue Mar 28 2023

NVZ004-290300-
/O.CAN.KREV.LW.Y.0023.230328T1500Z-230329T0300Z/
/O.NEW.KREV.WI.Y.0010.230328T1500Z-230329T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
256 AM PDT Tue Mar 28 2023

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT
THIS EVENING...
...LAKE WIND ADVISORY IS CANCELLED...

* CHANGES...Lake Wind Advisory is being replaced by a wind
  advisory as winds have trended stronger across the region.

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph
  expected. Wave heights on Pyramid Lake 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 8 AM this morning to 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Localized areas of blowing dust will be
  possible this morning and early afternoon before rain moves into
  the region. This may bring periods of reduced visibility to
  I-80, US-50, and US-95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ070-NVZ003-005-290300-
/O.NEW.KREV.WI.Y.0010.230328T1500Z-230329T0300Z/
Surprise Valley California-Greater Reno-Carson City-Minden Area-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach
256 AM PDT Tue Mar 28 2023

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph
  expected. Gusts may exceed 65 mph for wind prone locations along
  I-580 and US-395.

* WHERE...Greater Reno-Carson City-Minden Area, Surprise Valley 
  California and Northern Washoe County.

* WHEN...From 8 AM this morning to 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The peak wind speeds are anticipated to be
  from late morning through late afternoon. Localized areas of 
  blowing dust will be possible this morning and early afternoon 
  before rain moves into the region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

NVZ001-290900-
/O.NEW.KREV.WI.Y.0010.230328T1800Z-230329T0900Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
256 AM PDT Tue Mar 28 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM PDT
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph
  expected. Gusts may exceed 65 mph for wind prone locations
  including US-95 near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 11 AM this morning to 2 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The peak wind speeds are anticipated to be
  from early afternoon into this evening, with localized areas of
  blowing dust possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
604 
WWUS75 KREV 290305
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
805 PM PDT Tue Mar 28 2023

CAZ070-NVZ003>005-290415-
/O.EXP.KREV.WI.Y.0010.000000T0000Z-230329T0300Z/
Surprise Valley California-Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, 
Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach
805 PM PDT Tue Mar 28 2023

...WIND ADVISORY HAS EXPIRED...

Winds have decreased and will remain below advisory levels.

$$

NVZ001-290900-
/O.CON.KREV.WI.Y.0010.000000T0000Z-230329T0900Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
805 PM PDT Tue Mar 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 2 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture and trash cans
before winds increase which could blow these items away. Have 
extra food and water on hand, flashlights with spare batteries 
and/or candles in the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
224 
WWUS75 KREV 290324
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
824 PM PDT Tue Mar 28 2023

NVZ001-290900-
/O.CON.KREV.WI.Y.0010.000000T0000Z-230329T0900Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
824 PM PDT Tue Mar 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph. Gusts
  may exceed 50 mph for wind prone locations including US-95 near
  Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 2 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture and trash cans
before winds increase which could blow these items away. Have 
extra food and water on hand, flashlights with spare batteries 
and/or candles in the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
500 
WWUS75 KREV 290832
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
132 AM PDT Wed Mar 29 2023

NVZ001-290945-
/O.EXP.KREV.WI.Y.0010.000000T0000Z-230329T0900Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
132 AM PDT Wed Mar 29 2023

...WIND ADVISORY WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING...

Winds continue to decrease across the region from their earlier
peak.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:55 AM PDT, 1 minute earlier.

Area forecast discussion, Mar 28, 2:55 AM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
255 AM PDT Tue Mar 28 2023

.SYNOPSIS...

A late winter storm will bring stronger winds especially for
mountain tops, heavy Sierra snowfall, and valley rain or snow
showers today and tonight. Cold and showery conditions are likely
to continue Wednesday, with reduced shower chances Thursday and
Friday. It will remain cool into the weekend and beyond with
additional chances for showers.

&&

.DISCUSSION...

Quick changes up front: Wind advisories will be issued for western
NV today into tonight, while the upper end of the snowfall totals
in the warning areas will be scaled back by about 4-12" due to
the limited duration of the primary heavy snow band.

SIERRA SNOWFALL TODAY-TONIGHT:

* The initial moisture bands will continue advancing slowly across
  northeast CA through early this morning, with web cameras
  showing light snowfall at Bogard and Fredonyer Summit. However,
  the main push will reach the Sierra by late morning with peak
  snowfall activity through this afternoon and evening for the
  Tahoe region, and extending through the overnight hours for
  Mono County.

* While the message of an impactful snow event for the warning
  areas remains unchanged, we will trim back the higher end of the
  snowfall ranges in the ongoing warning statement, especially
  for Mono County. While parts of Mono County could see the snow
  last up to 15 hours, the heaviest snow area will generally fall
  along the Sierra for about 9-12 hours, resulting in a solid
  swath of 1-2 feet along the crest, with some higher Mono County
  peaks possibly getting 30-36 inches. Of course with all the wind
  blowing around this snow with lower moisture content (see the
  Avalanche section for more details), trying to accurately
  measure this new snowfall will be more challenging with periods
  of whiteout conditions along with blowing/drifting snow.

WESTERN NEVADA WIND/PRECIP TODAY-TONIGHT:

* For much of western NV, the primary effects of this storm are
  trending more toward wind, due to a longer period of shadowing
  from the south flow ahead of the cold front. While a large scale
  high wind event isn't likely, there has been a gradual
  increasing trend with the peak gust potential along and ahead of
  the front combined with the longer duration of when gusts of
  50+ mph could occur.

* While much of western NV gains in wind, it loses with precip
  amounts. The latest projections indicate much of western NV only
  receiving between 0.05"-0.25" in liquid totals, and some
  portions of Mineral and Lyon counties could end up without any
  new measurable rain or snow. With the snow levels also not as
  low, mainly in the 5000-5500 foot range, the potential for
  accumulating snow has also decreased, with maybe spotty amounts
  up to 2" for higher foothills around the urban areas of far
  western NV.

* One exception remains over Pershing-Churchill counties from
  US-95 eastward, as the majority of recent guidance runs remains
  consistent with developing a solid band of rain and snow this
  evening and overnight. Liquid amounts of 0.30-0.60" are
  projected within this band, with potential snow impacts over
  I-80 north of Lovelock and higher elevations of US-50 east of
  Fallon.

For Wednesday, a short break in most precip during the morning
will transition back to a showery pattern for the afternoon and
evening. While the upper level low center continues to show an
offshore southward track near the central CA coast, instability
east of the track looks sufficient to produce afternoon convection
across central CA. Shower bands from this convection may extend
eastward across the Sierra and even into far western NV mainly
from the late afternoon-evening hours. While additional snowfall
for this time frame looks to be in the 2-6" range for the Sierra,
a well placed persistent convective band could bring much higher
totals for a few locations. Any snow shower band that lingers past
sunset could produce spotty accumulations up to an inch or two
into far western NV Wednesday evening.

After Wednesday's showers move out, Thursday and Friday afternoon
may have some lingering light showers in the Sierra and near the
Oregon border, with minimal added accumulations. Temperatures will
moderate after a chilly Wednesday, although highs still remain
about 5-10 degrees below average.

For this weekend into early next week, a strong moist Pacific
flow is expected to return across the northwest US, with shortwave
energy within this flow bringing shower chances at times mainly in
northeast CA from Tahoe northward and western NV north of I-80
through the weekend. Slightly milder (but still below average)
temperatures are possible this weekend but it will likely be
accompanied by increased winds. Then the medium range ensemble
guidance again favors a cold trough passage around the Sunday
night-Monday time frame with increased snow shower chances yet
again even for lower elevations. Some fluctuation in temperatures
is likely through the first week of April, but probability remains
low (below 25%) for any meaningful warm-up before Easter Sunday
(April 9). MJD

&&

.AVIATION...

* Winds are already howling across Sierra ridgelines early this
  morning ahead of a winter storm moving into the region today.
  Some gusty winds are mixing down to valley locations as well,
  and LLWS is certainly a concern for Sierra terminals early this
  morning. S-SW FL100 winds peak around 50-65 kts midday today
  leading to mountain wave turbulence and wind shear area-wide.

* Winds have trended stronger for western Nevada valleys as the
  precipitation associated with the storm is shadowed longer.
  Terminals in western NV have potential to exceed 45 kt gusts from
  approximately 16z-03z, with the peak winds coming in a 4-6 hour
  period moving north to south with the cold front. There may be
  patchy areas with blowing dust, primarily across the west central
  Basin and Range in Nevada ahead of the precipitation.

* Snow is already pushing into northeast CA early this morning and
  is expected to spread into the Tahoe Basin including KTRK and
  KTVL by around 15-17z. Peak rates could reach 1-2"/hour from
  17z-22z with 6-12" totals at the aforementioned terminal sites
  by tonight. How much accumulates on runways is the question
  given the middle of the day timing and late March sun angle,
  which keeps paved surfaces warmer. Snow will reach KBAN and KMMH
  around midday with similar peak rates from 22z-08z also
  producing totals of 6-12".

* Into western Nevada, the best spillover period will be roughly
  19z-03z. The winds ahead of the front will jump snow levels to
  5500 feet, so anticipate primarily rain at all terminal sites in
  western NV. Snow levels fall rapidly this evening behind the
  front, but most of the moisture is also gone by that point.
  Chances for any snow accumulation today-tonight for
  KRNO/KCXP/KMEV are less than 10%.

* Additional snow/pellet showers continue Wednesday afternoon-
  evening, most prevalent for Sierra terminals with an additional
  1-5" of accumulation possible. There's also a 15% chance for a
  stray thunderstorm to reach the Sierra crest, but better chances
  to the west. Showers will be more hit or miss into western NV,
  but brief lowering of ceilings and visibility along with terrain
  obscuration should be expected. There is a 25% chance for up to
  1" of snow at any given airport location in western NV. Any
  runway accumulation will be limited and short-lived during the
  day, with minor accumulation possible for any lingering showers
  Wednesday night. -Dawn

&&

.AVALANCHE...

* SWE amounts of 1.50-2.00" (locally as high as 2.5" near Mammoth
  Lakes/Sonora Pass) are projected along the Sierra crest today
  and tonight leading to around 2 feet of new snowfall, with up to
  3 feet possible in a few locations from Sonora Pass southward to
  Mammoth Mountain. Snow-to-liquid ratios will be high due to the
  cold nature of this storm, around 13:1 to 16:1, then increase to
  18:1 by tonight.

* Latest timing of heaviest snow will be from 10 AM-10 PM today
  north of Ebbetts Pass, and 1 PM today-3 AM Wednesday south of
  Ebbetts Pass to Mammoth Lakes.

* Strong southwest ridge wind gusts of 80+ mph will accompany this
  storm, which will create periods of blowing and drifting snow.
  Winds on mid-slopes around 8000 feet will be south-southwest
  20-40 mph with gusts to 60 mph at times.

* Additional snow showers look to develop across the Sierra
  Wednesday afternoon-evening. At this time, added snow
  accumulations look to be generally less than 6", with SWE
  amounts near 0.25". MJD

&&

.REV Watches/Warnings/Advisories...

NV...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
     NVZ003>005.

     Winter Storm Warning until 5 AM PDT Wednesday NVZ002.

     Wind Advisory from 11 AM this morning to 2 AM PDT Wednesday
     NVZ001.

CA...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
     CAZ070.

     Winter Storm Warning until 11 PM PDT this evening CAZ071.

     Winter Storm Warning until 5 AM PDT Wednesday CAZ072.

     Winter Storm Warning from 8 AM this morning to 5 AM PDT
     Wednesday CAZ073.

&&

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.